Alert archive / Oregon / Freeze Warnings in 2012
Freeze Warning 15, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Aug 23, 2012, 9:29 AM PDT for Klamath County, Lake County, Oregon. It took effect at Aug 24, 2012, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2012, 9:29 AM PDT (16:29 UTC)
- In effect from
- Aug 24, 2012, 2:00 AM PDT
- Expired
- Aug 24, 2012, 8:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138 WWUS76 KMFR 231629 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 929 AM PDT THU AUG 23 2012 ...FIRST SIGNIFICANT FROST AND FREEZE OF THE MONTH TONIGHT... .IN THE WAKE OF A LOW PRESSURE SYSTEM MOVING THROUGH WASHINGTON TODAY THROUGH TONIGHT...HIGH PRESSURE WILL STRENGTHEN INTO THE AREA THROUGH FRIDAY MORNING. THIS WILL RESULT IN DRIER AIR AND CLEAR SKIES, RESULTING IN AREAS OF FROST AND SOME FREEZING TEMPERATURES OVER MUCH OF NORTHERN KLAMATH AND LAKE COUNTIES FRIDAY MORNING. ORZ029>031-241500- /O.UPG.KMFR.FZ.A.0011.120824T1000Z-120824T1500Z/ /O.NEW.KMFR.FR.Y.0030.120824T0900Z-120824T1500Z/ /O.NEW.KMFR.FZ.W.0015.120824T0900Z-120824T1500Z/ KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...BEATTY...CHEMULT...CRESCENT... GILCHRIST...SPRAGUE RIVER 929 AM PDT THU AUG 23 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY. A FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY. * TEMPERATURES: MINIMUM TEMPERATURES WILL BE IN THE MID 20S TO 31 DEGREES IN THE FREEZE WARNING AREA. MINIMUM TEMPERATURES IN THE FROST ADVISORY AREA WILL BE 32 TO 36 DEGREES. * TIMING: THE COLDEST TEMPERATURES ARE EXPECTED AROUND SUNRISE FRIDAY MORNING. * LOCATIONS IN THE FREEZE WARNING INCLUDE: CHEMULT...CRESCENT... GILCHRIST...AND BEATTY. * LOCATIONS IN THE FROST ADVISORY INCLUDE: SPRAGUE RIVER...AREAS JUST NORTHEAST OF DAIRY ALONG HIGHWAY 140...AND SILVER LAKE. * IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ BTL
1 follow-up statement
509 WWUS76 KMFR 240938 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 238 AM PDT FRI AUG 24 2012 ORZ029>031-241500- /O.CON.KMFR.FZ.W.0015.000000T0000Z-120824T1500Z/ /O.CON.KMFR.FR.Y.0030.000000T0000Z-120824T1500Z/ KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...BEATTY...CHEMULT...CRESCENT... GILCHRIST...SPRAGUE RIVER 238 AM PDT FRI AUG 24 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. * TEMPERATURES: MINIMUM TEMPERATURES WILL BE IN THE MID 20S TO LOWER 30S IN THE FREEZE WARNING AREA. MINIMUM TEMPERATURES IN THE FROST ADVISORY AREA WILL BE 32 TO 36 DEGREES. * TIMING: THE COLDEST TEMPERATURES ARE EXPECTED AROUND SUNRISE. * LOCATIONS IN THE FREEZE WARNING INCLUDE: CHEMULT...CRESCENT... GILCHRIST...AND BEATTY. * LOCATIONS IN THE FROST ADVISORY INCLUDE: SPRAGUE RIVER... AREAS JUST NORTHEAST OF DAIRY ALONG HIGHWAY 140...AND SILVER LAKE. * IMPACTS: SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ STOCKTON
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Aug 23, 3:57 AM PDT, 5 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 3:57 AM PDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
357 AM PDT THU AUG 23 2012
.DISCUSSION...IN THE MORNING FORECAST ISSUANCE, THERE WAS VERY LITTLE
CHANGE TO THE THREE MAIN SHORT-TERM CONCERNS. FIRST IS THE BREEZY
TO WINDY CONDITIONS THAT WILL DEVELOP INLAND THIS AFTERNOON.
WESTERLY WINDS WILL BE STRONGEST OVER LAKE AND MODOC COUNTIES AT
10 TO 20 MPH WITH GUSTS OF 20 TO 30 MPH WITH THE HIGH END OF THE
RANGE OVER THE HIGHER TERRAIN. THESE WINDS WILL HEIGHTEN THE FIRE
DANGER AND ARE IN RESPONSE TO A BROAD AND DEEPER THAN NORMAL UPPER
LEVEL LOW MOVING ACROSS BRITISH COLUMBIA WHILE HIGH PRESSURE
BUILDS OVER THE EASTERN PACIFIC AND A THERMAL TROUGH PERSISTS OVER
NORTHERN CALIFORNIA. THE SECOND CONCERN IS THAT THE PATTERN WILL
ALSO RESULT IN NORTHERLY WINDS OVER THE MARINE WATERS AND AT THE
COAST. STRONG COASTAL WINDS WILL PERSIST INTO FRIDAY NIGHT WITH
GALE FORCE WINDS SOUTH OF CAPE BLANCO. THE THIRD SHORT-TERM
CONCERN IS ALSO RELATED TO FIRE WEATHER AS THE THERMAL TROUGH
ALONG THE COAST WILL INDUCE NORTHEAST WINDS OF 10 TO 20 MPH
TONIGHT THROUGH FRIDAY NIGHT OVER THE HIGHER TERRAIN OF CURRY AND
JOSEPHINE COUNTIES WITH POOR TO MODERATE NIGHT-TIME RECOVERY OF
RELATIVE HUMIDITY.
THE PASSAGE OF THE CANADIAN TROUGH WILL ALSO LEAD TO SEVERAL
DEGREES OF COOLING TODAY AND NOTICEABLY COOLER LOW TEMPERATURES ON
FRIDAY MORNING. LOWS WILL BE COLDEST IN NORTHERN KLAMATH AND LAKE
COUNTIES WHERE FREEZING TEMPERATURES ARE POSSIBLE.
AT THIS TIME, THE AIR MASS LOOKS TO REMAIN STABLE DURING THE NEXT
7 DAYS, MOST STABLE AS BUILDING HIGH PRESSURE BRINGS A BRIEF WARMING
TREND FRIDAY INTO SATURDAY.
THE WEATHER DURING THE FIRST HALF OF NEXT WEEK IS STILL QUITE
UNCERTAIN BUT WILL CERTAINLY BE MOST SIGNIFICANTLY INFLUENCED BY
THE APPROACH OF A COLD CLOSED UPPER LOW MOVING SOUTHEAST FROM THE
GULF OF ALASKA. THE 00Z GFS SOLUTION IS SIGNIFICANTLY SLOWER THAN
THE ECMWF SOLUTION. HPC RECOMMENDS LEANING TOWARD THE ECMWF AS IT
IS IN CLOSER AGREEMENT TO NAM, CANADIAN AND UKMET MODELS.
THIS WOULD LEAD TO A SIGNIFICANTLY COOLER SOLUTION THAN THE GFS
WITH STRONGER WINDS AND TEMPERATURES NOTICEABLY BELOW NORMAL FOR
THE FIRST TIME SINCE JULY 16TH-18TH. AND ALSO LEAD TO A SLIGHT
CHANCE TO CHANCE OF RAIN NEAR THE COAST SUNDAY AND SLIGHT CHANCE
OF SHOWERS MONDAY...WITH HIGHEST POPS NORTH OF COOS BAY. WITH SUCH
DISPARITY BETWEEN THE GFS AND ECMWF, WILL STICK WITH MENTION OF A
SLIGHT CHANCE JUST OVER THE MARINE WATERS AND COOS/DOUGLAS BEACHES
FOR NOW.
THE ECMWF SOLUTION FOLLOWS WITH VERY WEAK RIDGING TOWARD MID-WEEK
THEN ANOTHER TROUGH AROUND DAY 7 OR 8 WITH CONDITIONS THAT WOULD
BE SIMILAR TO THOSE TODAY.
&&
.AVIATION...A PATCH OF MARINE STRATUS WITH IFR CEILINGS AND
VISIBILITIES EXTENDS FROM CAPE BLANCO INTO SOUTHERN COOS COUNTY.
THIS IS EXPECTED TO EXPAND INTO COOS BAY EARLY THIS MORNING THEN
BEGIN TO DISSIPATE AROUND 8 AM. ELSEWHERE, VFR CONDITIONS CONTINUE
WITH GUSTY WINDS IN THE AFTERNOON EAST OF THE CASCADES.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
ORZ029>031.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT SATURDAY FOR
PZZ350-356-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT FRIDAY
FOR PZZ350-370.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ356.
GALE WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ376.
HAZARDOUS SEAS WARNING UNTIL 2 AM PDT SATURDAY FOR PZZ376.
DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:29 AM PDT | Frost Advisory | MFR | Klamath, Lake | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.